A recently published report describes the case of a 59-year-old male patient who experienced olmesartan-associated enteropathy (OAE) and highlights the importance of performing thorough medication reviews.
The patient presented to the emergency department complaining of intractable diarrhea, vomiting, and abdominal cramping. He also stated that he recently lost a significant amount of weight (25 pounds). His past medical history was significant for hypertension, hypothyroidism, and reflux disease, and his medications included metoprolol succinate, amlodipine, lansoprazole, olmesartan, and levothyroxine.
Workup of the patient showed that neither infectious causes nor celiac disease were the reason for his symptoms, however, a colonoscopy and biopsy revealed lymphocytic colitis. “An upper endoscopy was also performed, and histopathology of the duodenum revealed total villous blunting,” the study authors reported. They added, “In light of negative serology for celiac disease and after a detailed review of the patient’s medications, the possibility of olmesartan-induced enteropathy was considered.”
The patient’s symptoms resolved following discontinuation of olmesartan. A follow-up endoscopy was performed several months following medication discontinuation, which revealed normalization of small intestinal mucosa.
“A clear association between olmesartan and seronegative sprue-like enteropathy is emerging, and physicians need to be aware of the possibility of this rare drug-induced side effect and understand that this is potentially reversible after discontinuation of the medication,” the study authors concluded.
Gonakoti S, Khullar S, Rajkumar A; Olmesartan Associated Enteropathy: A Rare Underdiagnosed Cause of Diarrhea and Weight Loss. Am J Case Rep. 2019;20:111-116; DOI: 10.12659/AJCR.913207